Most people develop tinnitus as a symptom of hearing loss. When you lose hearing, your brain undergoes changes in the way it processes sound frequencies. A hearing aid is a small electronic device that uses a microphone, amplifier, and speaker to increase the volume of external noises. This can mollify neuroplastic changes in the brain’s ability to process sound.
Wearable sound generators are small electronic devices that fit in the ear and use a soft, pleasant sound to help mask the tinnitus. Some people want the masking sound to totally cover up their tinnitus, but most prefer a masking level that is just a bit louder than their tinnitus. The masking sound can be a soft “shhhhhhhhhhh,” random tones, or music.
To understand what causes tinnitus, you first need to understand what tinnitus is. Tinnitus is, very simply, unexplainable noises you hear in your head when there is no actual sound present. A person with tinnitus will often hear a whistling, humming, buzzing, whooshing, clicking or ringing in their ears, even when there is nothing in the area that is emitting that particular sound. It may be intermittent or last only a short time or never seem to stop.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
Tinnitus remains a symptom that affects the lives of millions of people. Research is directed not only at its treatment, but also at understanding why it occurs. Research by doctors at the University at Buffalo, The State University of New York, Dalhousie University (Canada), and Southeast China University have published research using electrophysiology and functional MRI to better understand what parts of the brain are involved in hearing and the production of tinnitus. Their research has found that much larger areas of the brain are involved with the process of hearing than previously believed, which may help direct future diagnostic and therapeutic options.

Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×